Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 17, 2014, 3:17 PM PDT for Nevada County, Placer County, California; Douglas County, Washoe County, Nevada. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2014, 3:17 PM PDT (22:17 UTC)
- Expired
- Jul 17, 2014, 4:00 PM PDT
- In force
- 43 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 84 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:29 PM PDT | HAIL 0.25 | Squaw Valley Ski Area, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125
WUUS55 KREV 172217
SVRREV
CAC057-061-NVC005-031-510-172300-
/O.NEW.KREV.SV.W.0008.140717T2217Z-140717T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
317 PM PDT THU JUL 17 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA...
NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITIES OF...SQUAW VALLEY...TAHOE CITY...KINGS
BEACH...ALPINE MEADOWS...
WEST CENTRAL CARSON CITY IN WESTERN NEVADA...
EXTREME NORTHWESTERN DOUGLAS COUNTY IN WESTERN NEVADA...
EXTREME SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...
THIS INCLUDES THE CITY OF INCLINE VILLAGE...
* UNTIL 400 PM PDT
* AT 313 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SQUAW VALLEY...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS AFFECTED INCLUDE...CRYSTAL BAY...INCLINE VILLAGE...
HIRSCHDALE...ALPINE MEADOWS...TAHOE CITY...CARNELIAN BAY AND KINGS
BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS AND SWIMMERS ON OR NEAR LAKE TAHOE SHOULD GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM! PEOPLE IN OR ON WATER ARE
MUCH MORE PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND
ERRATIC WINDS CAN LEAD TO BOATS CAPSIZING.
LAT...LON 3939 11998 3921 11988 3906 12005 3906 12014
3904 12016 3903 12020 3912 12024 3931 12030
TIME...MOT...LOC 2217Z 320DEG 11KT 3921 12017
$$
TOLBY1 follow-up statement
613
WWUS55 KREV 172242
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
342 PM PDT THU JUL 17 2014
CAC057-061-NVC005-031-510-172300-
/O.CON.KREV.SV.W.0008.000000T0000Z-140717T2300Z/
NEVADA CA-PLACER CA-DOUGLAS NV-WASHOE NV-CARSON CITY NV-
342 PM PDT THU JUL 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR EXTREME WEST CENTRAL CARSON CITY...EXTREME SOUTHWESTERN WASHOE...
EXTREME NORTHWESTERN DOUGLAS...NORTHEASTERN PLACER AND EAST CENTRAL
NEVADA COUNTIES...
AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TAHOE CITY...MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS AFFECTED INCLUDE...CRYSTAL BAY...INCLINE VILLAGE...TAHOE
CITY...KINGS BEACH...TRUCKEE...SQUAW VALLEY...AND ALPINE MEADOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
BOATERS AND SWIMMERS ON OR NEAR LAKE TAHOE...SHOULD GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM! PEOPLE IN OR ON WATER ARE
MUCH MORE PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND
ERRATIC WINDS CAN LEAD TO BOATS CAPSIZING.
&&
LAT...LON 3939 11998 3921 11988 3906 12005 3906 12014
3904 12016 3903 12020 3912 12024 3931 12030
TIME...MOT...LOC 2240Z 323DEG 11KT 3919 12013
$$
TOLBYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:41 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 17, 1:41 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
141 PM PDT THU JUL 17 2014
.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE
SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN
TO MOVE INTO THE AREA SUNDAY, WITH DECREASING CHANCES OF
THUNDERSTORMS.
&&
.SHORT TERM...
LITTLE CHANGE IN FORECAST REASONING AGAIN TODAY. ABUNDANT
MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING
INTO SATURDAY. THERE ARE A FEW FEATURES THAT MAY PROVIDE A BOOST
TO THE LIFT AND INSTABILITY THE NEXT DAY OR TWO. A FEW SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE DURING THE OVERNIGHT AND MORNING
HOURS AS WELL.
FOR THE REST OF TODAY, BEST THREAT FOR FLASH FLOODING IS ACROSS
DOUGLAS COUNTY AND THE EASTERN SIERRA ALONG AND SOUTH OF HIGHWAY
50 WHERE STORMS BEGAN DEVELOPING AT 11AM THIS MORNING. MINIMAL
COULD COVER DURING THE MORNING HAS PROVIDED STRONG SURFACE
INSTABILITY. FARTHER TO THE NORTH, CLOUDS FROM THIS MORNING ARE
DIMINISHING. LIKE YESTERDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP
IN THE LATE AFTERNOON AND EARLY EVENING HOURS.
THERE IS A DEFORMATION ZONE SET UP FROM LASSEN/PLUMAS TO PERSHING
COUNTY, WHICH BROUGHT ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 80 THIS MORNING. MODELS SHOW THE DEFORMATION ZONE MAY
HANG AROUND INTO SATURDAY AS A LOW STARTS TO DEVELOP OFF THE
CALIFORNIA COAST. HOWEVER THE POSITION VARIES A BIT IN THE MODELS,
LIKELY DUE TO THE LIGHT FLOW ALOFT.
THE NEXT FEATURE THAT MAY HELP FOCUS CONVECTION IS A 10 MPH OR SO
ZEPHYR WIND FOR FRIDAY AND SATURDAY. MODELS ARE A BIT WEAKER ON
THIS FEATURE THAN YESTERDAY, WHICH COULD GET WASHED OUT BY STRONG
OUTFLOW WINDS. HOWEVER IF THE ZEPHYR DOES DEVELOP, IT COULD HELP
FOCUS CONVECTION ALONG HIGHWAY 395 IN WESTERN NEVADA.
THE FINAL FEATURE IS THE LOW DEVELOPING OFF THE CALIFORNIA COAST.
MODELS TRACK THE LOW TO THE NORTH LATE SATURDAY, AGAIN WITH
DIFFERING LOCATIONS DUE TO THE WEAK STEERING FLOW ALOFT. ANY WAVE
PUSHING NORTH ALONG WITH THE LOW WOULD BRING A BOOST TO LIFT AND
INSTABILITY WITH A CONTINUED FLASH FLOOD THREAT FOR SATURDAY.
THERE IS A 5-10 MPH STORM MOTION FORECAST FOR SATURDAY BUT DO NOT
THINK THAT IS FAST ENOUGH TO COUNTERACT THE HIGHER AMOUNT OF LIFT
FROM THE LOW. THUS WILL EXTEND THE FLASH FLOOD WATCH FOR ALPINE,
MONO, DOUGLAS, WESTERN MINERAL/SOUTHERN LYON INTO SATURDAY. EVEN
IF THE LOW DOESN'T TRACK NORTH, THERE IS NOTHING IN THE GUIDANCE
THAT WOULD REDUCE MOISTURE OR INSTABILITY. BRONG
.LONG TERM...SUNDAY THROUGH THURSDAY...
THE LARGE SCALE PATTERN IN THE EXTENDED FORECAST WILL FEATURE AN
UPPER LEVEL TROUGH OFF THE WEST COAST WITH A LARGE RIDGE POSITIONED
ACROSS MUCH OF THE CENTRAL AND WESTERN U.S. THE BIGGEST UNCERTAINTY
FOR THIS WEEKEND DEALS WITH HOW QUICKLY THE RIDGE PUSHES EASTWARD
AND BECOMES REPLACED WITH A DRIER SOUTHWEST FLOW AHEAD OF THE EPAC
TROUGH. MODELS HAVE BEEN STRUGGLING ON THE PHASE OR TIMING OF THE
ONSHORE PUSH OF THE UPPER LEVEL TROUGH BUT HAVE BEEN TRENDING SLOWER
IN THE LATEST DETERMINISTIC AND ENSEMBLE RUNS.
CHANCES FOR SHOWERS AND STORMS WILL REMAIN FOR SUNDAY AS A RESULT OF
LINGERING MOISTURE AND INSTABILITY WITH THE SLOWER RIDGE DEPARTURE.
WE WILL REMAIN IN THE DEFORMATION REGION OF THE LOW SUNDAY AFTERNOON
INTO EARLY MONDAY MORNING AND AS SUCH HAVE ADDED SHOWERS OVERNIGHT
SUNDAY. THEREAFTER THE TROUGH MAKES A PUSH INLAND AND WILL BEGIN TO
DRY OUT EARLY NEXT WEEK. WE WILL SEE A RETURN TO TYPICAL AFTERNOON
ZEPHYR WINDS WITH TEMPERATURES RETURNING TO NEAR AVERAGE THROUGH
MIDWEEK. BY THE SECOND HALF OF THE WEEK, MODELS BEGIN TO TRANSITION
THE STRONG RIDGE ACROSS THE FOUR CORNERS REGION BACK WESTWARD WHICH
MAY BRING A RETURN TO HOT TEMPERATURES LATE NEXT WEEK WITH HIGHS
POSSIBLY REACHING BACK INTO THE UPPER 90S TO NEAR TRIPLE DIGITS BY
THURSDAY. FUENTES
&&
.AVIATION...
WE WILL REMAIN IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS
CONTINUE TO BE LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS,
SMALL HAIL, AND TURBULENCE IN AN NEAR STORMS.
THE BEST THREAT FOR STORMS WILL BE SOUTHEAST OF A SUSANVILLE-GERLACH
AND HIGHEST ALONG THE SIERRA THROUGH ALPINE-MONO COUNTIES. STORMS
EXPECTED TO PERSIST THROUGH 04Z THIS EVENING WITH THE PEAK TIMES FOR
KRNO/KCXP EXPECTED AFTER 00Z. EXPECT SLOW CLEARING TONIGHT WITH A
REPEAT ON FRIDAY. AT THIS TIME, EXPECTING ACTIVE AFTERNOON PERIODS
EACH DAY THROUGH SUNDAY BEFORE ACTIVITY DIMINISHES AS DRIER AIR
FILTERS IN BY MONDAY. FUENTES
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ071.
FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jul 17, 12:26 PM PDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1226 PM PDT THU JUL 17 2014
NVZ001-172015-
MINERAL AND SOUTHERN LYON COUNTIES-
1226 PM PDT THU JUL 17 2014
...STRONG THUNDERSTORM NEAR SWEETWATER SUMMIT...
AT 1220 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF WALKER...OR 5 MILES
WEST OF HIGHWAY 338 AND MOVING EAST AT 5 MPH.
OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 100 PM PDT INCLUDE...SWEETWATER SUMMIT.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3872 11913 3850 11907 3848 11926 3854 11932
3864 11932 3865 11935 3866 11935
TIME...MOT...LOC 1924Z 258DEG 5KT 3858 11928
TOLBYLocal storm report, Jul 17, 2:21 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
221 PM PDT THU JUL 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL HOLBROOK JUNCTION 38.73N 119.55W
07/17/2014 M0.25 INCH DOUGLAS NV PUBLIC
PUBLIC REPORTED PEA SIZED HAIL AND HEAVY RAINFALL AT
HOLBROOK JUNCTION.
&&
MCGUIRESpecial weather statement, Jul 17, 2:45 PM PDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT THU JUL 17 2014
CAZ072-NVZ002-172245-
GREATER LAKE TAHOE AREA-
245 PM PDT THU JUL 17 2014
...THUNDERSTORMS FORMING AT LAKE TAHOE...
AT 238 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS FORMING AROUND THE LAKE TAHOE BASIN.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THESE STORMS.
* LOCATIONS AFFECTED THROUGH 345 PM PDT INCLUDE...CRYSTAL
BAY...KINGS BEACH...INCLINE VILLAGE...SOUTH LAKE TAHOE...DAGGET
PASS...GLENBROOK...KINGSBURY AND MOUNT ROSE SUMMIT.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO ANYONE
OUTSIDE...ESPECIALLY BOATERS. GUSTY WINDS WILL CAUSE A RAPID
INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.
&&
LAT...LON 3925 12027 3932 12011 3934 11989 3897 11985
3891 11990 3886 11999 3885 12014
TIME...MOT...LOC 2141Z 249DEG 1KT 3911 12003
TOLBYThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:50 PM PDT | Special Weather Statement | REV | Alpine | 40 min |
| Jul 17, 1:20 PM PDT | Severe Thunderstorm Warning | REV | Alpine | 31 min |
| Jul 17, 2:32 PM PDT | Areal Flood Advisory | REV | Alpine, Mono | 3 hr |
| Jul 17, 3:27 PM PDT | Areal Flood Advisory | REV | Mono | 3 hr |
| Jul 17, 3:58 PM PDT | Special Weather Statement | REV | Mono | 47 min |
| Jul 17, 4:15 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
| Jul 16, 5:40 PM PDT | Special Weather Statement | REV | Churchill | 80 min |
| Jul 16, 6:10 PM PDT | Special Weather Statement | REV | 35 min | |
| Jul 16, 6:31 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Jul 16, 6:57 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 3 hr |
| Jul 16, 8:07 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Jul 17, 12:26 PM PDT | Special Weather Statement | REV | Lyon | 49 min |
| Jul 17, 1:12 PM PDT | Flash Flood Warning | REV | Douglas, Lyon | 3 hr |
| Jul 17, 2:45 PM PDT | Special Weather Statement | REV | 60 min | |
| Jul 17, 4:04 PM PDT | Special Weather Statement | REV | 86 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.